I remember when Percoset and Vicodin used to help me sleep. Later, when I developed insomnia, and had to take pain meds for chronic pain, I discovered that they actually interfered with my sleep. Even taking Ambien or Halcion wasn't effective if I took a Vicodin or Oxycontin too close to bedtime.
Does anyone have any experience or know of any studies that in any way involve pain medications with insomnia? I know some people can't get to sleep without them, but I'm not aware of the reverse. They seem to totally negate whatever I'm taking to get to sleep. One of my doctors seems to think if I give up all the pain medication and "tough out" the pain, my insomnia will go away, but this seems like a bizarre outlook. (He had some problems with pain meds when he was in medical school and he doesn't like anyone to be on them for any reason.)
i too have funny sleep if i take opiates too close to bedtime. i was
a heroin addict and morphine addict for almost 20 years (non-stop). if i "got off" on dope i would not sleep. i did nod quite a bit of time, but that isn't the same as sleeping. among other things, opiates mess with serotonin levels in your brain chemestry. one of the functions of serotonin is to keep a person from having dreams
(nods?) while they are awake. i could be wrong about this....
i went clean for a 17 year period until an old spinal inury put me
back on the "hell bound train" of addiction. i now take 180mg. of
oxycontin a day and guess what? after 17 years of no sleep problems,
i am taking additional meds. to combat sleep problems.
that doc you have that doesn't like opiates....he may be an ass-hole
but he may be right. can you learn to live without opiates? i would
not judge you if you said no, but...take it from someone who has been there (and back)...do you really want to find out how many other things besides your sleep at night you can screw up?
Tony, I am new to this forum because I am very new to recovery.
I have made it 3 weeks now (from a daily, 4year run of vicoprophen and darvon).
I needed help from my doctor. At first he attempted to remove me from the narcotic completely and gave me a STRONG anti-depressant called effexor. It really helped to keep me from crawling out of my skin.
But I couldn't sleep at all. He then tried 5mg Valume at bed time...Nothing (and I told him I wouldn't take it if it wasn't going to work...Benzo withdrawl can kill) So he put me back on vicodon (strictly monitored) He gave me two 5mg pills for bed (I was taking over 200mg daily so you can see he really was being careful). And I would have to go back the next day to him and get two more (and so on) THIS WORKED for me. The mix of the Effexor(anti-jitter) and small dose of vicodon (anti-withdrawl) put me right out.
I quit the vicodon last week-I am having cravings but no withdrawl...If your doctor removes the Narcotic I honestly feel that your insomnia will not stop...It will grow worse. Best of luck to you.
Hey Rob, I agree about the insomnia getting worse..BUT, only initially and until after the detox and w/d are done...I'm about a week into it, having lotsa trouble sleeping (more than when using). But, I can see progress (very slowly)...I think the only way to sleep well after this addiction is to get through the tough part(s) and get rid of the opiates....(but then, I'm one of the zealous newbies.) My wife says I'm in my control phase. I wonder if I've ever NOT been in a control "phase".
I have been on every narcotic there is for 15 years. Some of them cause a sort of ephoria, that in turn can keep you awake.(like being high)I'd say your: darvon,oxycodone,hydrocodone,percocet are the worst. I am on methadone for pain now, and it helps pain-but doesn't cause the high feeling.
Thank you very much for your comments and recommendations. Unfortunately, my attempts to stop narcotics have not been successful -- not because of addiction, but because of pain. My doctor tried giving me Ultram, but it caused a ringing in my ears. When I try to "tough it out," the pain in my ribs can become so intense that it causes nausea.
I work in a medical community and the people I talk to say it's better to take the medication and not suffer the pain. They seem to feel that the stress of pain outweighs the drawbacks of medication.
Still, the insomnia is terrible and one neurologist told me I had the worst case of insomnia he'd ever seen. In short, no Ambien or Halcion or other, no sleep.
I took an Oxycontin last night (something I rarely do) and a muscle relaxer. Then I took an antihistamine. This morning I woke up with quite a bit of pain and very disoriented and toughed it out until about noon. Then the pain in my neck and ribs became too intense.
I wonder if getting off the pain meds would eventually lessen the pain, as I understand they can make pain worse over time. Any truth to this?
hey guys its GWH... I haven't been here in about 4 months or so and I saw the both of you posting. I wanted to say hello and to tell you that I stopped taking pills about 4 months ago and haven't looked back..... Please let me know how you all are doing!!
hey gw whats up.
good to hear from ya.
i have a year clean good friday.
that is this friday.
as you know the winter here on the east coast has been
a tough one , for those of us in pain.
so whats knew, hows your brother doing.
are ya movin up in the job situation.
really good to see drop in and write a few lines.
in my experence, with taking pain meds
and the idea that they can cause pain themselves.
the only way that seems to have some truth or
make any sense would be this.
the longer we take pain meds , the more we destroy
all th nutreints in our body's like vitamins and minarils.
you may find that if you were to take some type of nutreint drink like ensure, aor the vitamine drink seasliver
that the pain meds would work and your pain would lesson
we need vit c, and cal/mag are very inportant,
the b vitamine, are very helpful, you may want to get a b12
shot from your doctor,
i know , before i got clean and was taling the thomas's recipe
i felt much better.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.